Anti-VEGF Therapies Induce Painful Sensory Neuropathy

Abstract & Commentary

By Norman Latov, MD, PhD, Professor of Neurology and Neuroscience and Director of the Peripheral Neuropathy Center, Weill Cornell Medical College. Dr. Latov has served as a consultant to Grifols, Novartis, CSL Behring, Pfizer, Baxter Biotherapeutics, Elan Pharmaceuticals, and Eisai Inc. He owns stock in Therapath LLC, and is the beneficiary of a licensing agreement between Cornell University and Teva Pharaceuticals.

Synopsis: The authors provide evidence that vascular endothelial growth factor (VEGF)-receptor inhibitors by themselves can trigger a painful neuropathy and can aggravate paclitaxel-induced neuropathy in mice by interfering with the neuroprotective effects of VEGF. These observations have implication for the use of anti-VEGF agents in cancer patients and for strategies to prevent the development of neuropathy in patients undergoing cancer therapy.

Source: Verheyen A, et al. Systemic anti-vascular endothelial growth factor therapies induce a painful sensory neuropathy. Brain 2012;135:2629-2641.

Anti-Vascular Endothelial Growth Factor (VEGF) agents such as bevacizumab, a monoclonal antibody that neutralizes VEGF, are useful adjunctive agents in cancer chemotherapy, as they interfere with formation of new vessels, thus starving tumor cells. Peripheral neuropathy is a relatively common complication of many chemotherapeutic agents, so that when neuropathy develops in patients treated with both chemotherapy and anti-VEGF agents, the neuropathy usually is attributed to the chemotherapy. However, there is evidence to suggest that anti-VEGF agents by themselves can cause or aggravate the neuropathy. Patients treated with oxaliplatin and bevacizumab, a neutralizing anti-VEGF antibody, have a higher incidence of peripheral neuropathy than those receiving oxaplatin alone, and the anti-VEGF receptor agents sunitinib and sorafenib have been linked to the hand-foot syndrome (a dermatological condition with palmoplantar erythema and edema that is associated with tingling or burning paresthesias) that is caused by small fiber neuropathy.1,2

In a transgenic mouse model with altered neuronal VEGF receptor expression, the authors report that VEGF receptor inhibition can by itself induce a painful neuropathy in mice, and that it can aggravate the painful neuropathy caused by paclitaxel. They also show that VEGF can exert direct neuroprotective effects on dorsal root ganglia neurons and that it can counteract the paclitaxel-induced increases in tubulin acetylation. VEGF appears to mediate its neuroprotective effects via the VEGF receptor Flk1 and modulate the activity of the anti-apoptotic protein Bcl2. Since chemotherapy-induced neuropathy adversely affects patients’ quality of life and limits the dose or effectiveness of the chemotherapy, the finding that anti-VEGF agents can aggravate the neuropathy has important implications for the use of combination therapies and for the development of strategies to prevent the onset of neuropathy in patients undergoing cancer therapy.

Commentary

Excessive levels of VEGF have been implicated in the neuropathy associated with osteosclerotic myeloma or POEMS syndrome,3 and in diabetic retinopathy or the wet form of age-related macular degeneration.4 Therapeutic strategies that target neovascularization while sparing the neuroprotective effects of VEGF might be beneficial in those conditions as well.

References

1. Stubblefield MD, et al. Small fiber neuropathy associated with capecitabine (Xeloda)-induced hand-foot syndrome. A case report. J Clin Neuromuscul Dis 2006;7:128-132.

2. Lipworth AD, et al. Hand-foot syndrome (hand-foot skin reaction, palmar-plantar erythrodysesthesia): Focus on sorafenib and sunitinib. Oncology 2009;77:257-271

3. Briani C, et al. Vascular endothelial growth factor helps differentiate neuropathies in rare plasma cell dyscrasias. Muscle Nerve 2011;43:164-167.

4. Veritti D, et al. Neovascular age-related macular degeneration. Ophthalmologica 2012;227(Suppl 1):11-20.